Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Des Moines, IA

May 29, 2018Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2018, 5:37 PM CDT for Polk County, Iowa. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 5:37 PM CDT (22:37 UTC)
Expired
May 29, 2018, 6:00 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Polk County, IA

The radar

The Des Moines radar (KDMX), 7 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:37 PM CDTTSTM WND DMGDes Moines, IACORRECTS PREVIOUS TSTM WND DMG REPORT FROM DES MOINES. 4-6 TREE BRANCHES DOWN. REPORT VIA SOCIAL MEDIA. CORRECTED FOR TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS53 KDMX 292237
SVRDMX
IAC153-292300-
/O.NEW.KDMX.SV.W.0076.180529T2237Z-180529T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
537 PM CDT TUE MAY 29 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  West central Polk County in central Iowa...

* Until 600 PM CDT.

* At 537 PM CDT, a severe thunderstorm was located over Principal
  Park, or over Des Moines, moving northwest at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
  Pleasant Hill, Grimes, Windsor Heights, Saylorville, Iowa State
  Fairgrounds, Principal Park, Drake Stadium And Knapp Center, Merle
  Hay Mall, Iowa Events Center, Saylorville Lake and Margo Frankel
  Woods State Park.

This includes the following highways...
 Interstate 35 between mile markers 87 and 89.
 Interstate 80 between mile markers 127 and 138.
 Interstate 235 between mile markers 3 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 9382 4174 9381 4174 9361 4158 9351
      4158 9373
TIME...MOT...LOC 2237Z 145DEG 31KT 4158 9363 

HAIL...0.75IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
167 
WWUS53 KDMX 292255 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
555 PM CDT TUE MAY 29 2018

IAC153-292305-
/O.EXP.KDMX.SV.W.0076.000000T0000Z-180529T2300Z/
Polk IA-
555 PM CDT TUE MAY 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POLK COUNTY WILL
EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Iowa.

LAT...LON 4169 9382 4174 9381 4174 9361 4158 9351
      4158 9373
TIME...MOT...LOC 2255Z 145DEG 31KT 4169 9374 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:13 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 29, 4:13 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
413 PM CDT Tue May 29 2018

.DISCUSSION.../Tonight through Tuesday/
Issued at 413 PM CDT Tue May 29 2018

Primary focus on current storms with a short wave lifting
northwest from the Alberto system and another shortwave
approaching from the west. Two areas of storms have developed in
response. Similar to Monday, large hail, damaging winds and a few
landspouts are all possible. Strong winds thus far have been more
prominent than Monday with 0-3km theta-e differences of 25-30K and
downdraft CAPE around 1500 J/kg. The two regions should converge
just west of Interstate 35 in a few hours and should be the focus
for a few stronger updrafts before the entire area then begins to
move to the east. Possible that zone could have locally heavy
rainfall before storms diminish. Another area of storms over
Nebraska and Kansas will move into western Iowa round midnight or
after in a weakened state.

Most of Wednesday should be dry though additional storms are
possible as the boundary moves across central Iowa as it moves
east in the afternoon. The best chance will be over the far
northeast by mid afternoon. Wednesday will finally be cooler with
highs only in the 80s! The upper ridge will build back into the
area Thursday and Friday with highs back into the upper 80s to mid
90s. The next strong upper level system will arrive Friday night
into early Saturday. This will bring additional thunderstorm
chances to the region. A few could be severe. This will bring
cooler and more seasonal temperatures to the area for the
weekend. More zonal flow arrives to begin next week and will bring
slightly warmer temperatures and a few spot chances for additional
thunderstorms.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1230 PM CDT Tue May 29 2018

Scattered thunderstorms possible again later this afternoon and
evening. The main risk with these storms will be local microbursts
and thunderstorm outflow winds. The predominant wind will be from
the southeast today then gradually transitioning to southwest on
Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of
thunderstorms otherwise VFR conditions are forecast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, May 29, 3:14 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
314 PM CDT Tue May 29 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-301100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
314 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected this afternoon through the
evening, and at times overnight. Some of the storms this afternoon
and evening may be severe, mainly west of Interstate 35, with
strong winds and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will persist on Wednesday, then return from
Friday night into Saturday. Severe weather may be possible at
times.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

In the hours before

Local storm report, May 29, 3:47 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             NEVADA                  42.02N 93.45W
05/29/2018  E0.88 INCH       STORY              IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

AK
Local storm report, May 29, 3:53 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     NEVADA                  42.02N 93.45W
05/29/2018                   STORY              IA   PUBLIC

            SOCIAL MEDIA PICTURE OF BIG TREE LIMBS AT
            LEAST 3 INCHES IN DIAMETER IF NOT GREATER.

&&

AK
Local storm report, May 29, 3:58 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 WSW DOW CITY          41.89N 95.58W
05/29/2018  E0.88 INCH       CRAWFORD           IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

AK
Local storm report, May 29, 4:39 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 NW AMES               42.04N 93.64W
05/29/2018                   STORY              IA   PUBLIC

            VIA SOCIAL MEDIA. 4" TREE LIMB DOWN. TREE
            ROTTEN IN THE CENTER. SEVERAL DISPLACED
            GARBAGE CANS AS WELL.

&&

AK
Local storm report, May 29, 5:14 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND DMG     HUMESTON                40.86N 93.50W
05/29/2018                   WAYNE              IA   PUBLIC

            DELAYED REPORT: MULTIPLE TREE LIMBS DOWN, IN
            EXCESS OF 3 INCHES IN DIAMETER.

&&

AK
Special weather statement, May 29, 5:22 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
522 PM CDT Tue May 29 2018

IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085-
092>096-300000-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-
Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-
Taylor-Ringgold-Decatur-Wayne-Appanoose-
Including the cities of Estherville, Algona, Emmetsburg,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison,
Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center,
Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic,
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham,
Indianola, Norwalk, Carlisle, Pella, Knoxville, Corning, Creston,
Osceola, Chariton, Albia, Bedford, Lenox, New Market, Mount Ayr,
Lamoni, Leon, Corydon, Seymour, Allerton, Humeston,
and Centerville
522 PM CDT Tue May 29 2018

...Strong to Severe Storms Expected to Continue through the Early
Evening...

Scattered thunderstorms, some strong to severe, are expected to
persist through the late afternoon and early evening hours
throughout central and western Iowa. The storms will be slow
moving, north northwest at around 20 mph, and some may produce
winds to 50 mph, penny sized hail and locally heavy rains with
ponding water on roads. A few may be even stronger and reach
severe limits with inch or larger hail and wind gusts to 60 mph or
more.

Those participating in outdoor activities, including boating,
should be prepared to seek shelter indoors on short notice.
Lightning is a hazard for all storms whether they are severe or
not.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:30 PM CDTSevere Thunderstorm WarningDMXPolk, Story18 min
May 29, 3:36 PM CDTSevere Thunderstorm WarningDMXStory24 min
May 29, 3:49 PM CDTSevere Thunderstorm WarningDMXCrawford41 min
May 29, 3:59 PM CDTSevere Thunderstorm WarningDMXHamilton, Story16 min
May 29, 5:15 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass45 min
May 29, 5:26 PM CDTSevere Thunderstorm WarningDMXPolk, Warren34 min
May 29, 6:00 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie, Madison30 min
May 29, 6:12 PM CDTSevere Thunderstorm WarningDMXDallas33 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto46 min
May 29, 6:24 PM CDTSevere Thunderstorm WarningDMXWorth21 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningDMXBoone, Story15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.